Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 46, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 29, 2005, 12:05 PM EDT for Berkshire County, Massachusetts. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 12:05 PM EDT (16:05 UTC)
- Expired
- Jun 29, 2005, 1:02 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Berkshire County, MA
The radar
The Albany radar (KENX), 73 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 12:05 PM EDT | TORNADO | Great Barrington, MA | F0 NEAR THE AIRPORT. PATH LENGTH 200 YARDS. WIDTH 50 YARDS. MINOR DAMAGE. |
| Jun 29, 12:22 PM EDT | TSTM WND DMG | Great Barrington, MA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 291606 SVRALY MAC003-291700- /O.NEW.KALY.SV.W.0046.050629T1605Z-050629T1700Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 1205 PM EDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS * UNTIL 100 PM EDT * AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GREAT BARRINGTON...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTH OF LEE AND 8 MILES NORTH OF SANDISFIELD BY 1225 PM EDT OTIS BY 1255 PM EDT BECKET BY 100 PM EDT LAT...LON 4211 7347 4205 7308 4269 7296 4269 7324 $$ GJM
2 follow-up statements
000 WWUS51 KALY 291640 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1235 PM EDT WED JUN 29 2005 MAC003-291700- /O.CON.KALY.SV.W.0046.000000T0000Z-050629T1700Z/ BERKSHIRE MA- 1235 PM EDT WED JUN 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 PM EDT FOR BERKSHIRE COUNTY... AT 1222 PM EDT...A SPOTTER REPORTED TREES DOWN IN GREAT BARRINGTON. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH WILL CONTINUES OVER BERKSHIRE COUNTY THROUGH 100 PM. SEVERE THUNDERSTORMS WILL BE NEAR... SHEFFIELD AND NEW MARLBOROUGH BY 1245 PM EDT SAVOY BY 1245 PM EDT. LAT...LON 4211 7347 4205 7308 4269 7296 4269 7324 $$ GJM
000 WWUS51 KALY 291702 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 101 PM EDT WED JUN 29 2005 MAC003-291711- /O.EXP.KALY.SV.W.0046.000000T0000Z-050629T1700Z/ BERKSHIRE MA- 101 PM EDT WED JUN 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BERKSHIRE COUNTY EXPIRED AT 100 PM EDT... THUNDERSTORMS OVER BERKSHIRE COUNTY HAVE WEAKENED. HOWEVER...HEAVY RAIN IS STILL OCCURRING IN SOME AREAS...AND A FLASH FLOOD WARNING IS IN EFFECT UNTIL 400 PM. LAT...LON 4211 7347 4205 7308 4269 7296 4269 7324 $$ GJM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:00 AM EDT, 8 hours 5 minutes earlier.
Area forecast discussion, Jun 29, 4:00 AM EDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 400 AM EDT WED JUN 29 2005 .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... COLD FRONT DROPS SOUTH INTO REGION TODAY/TONIGHT THEN LIFTS BACK TO THE NORTH THURSDAY. FRONT COMBINED WITH PASSAGE OF UPPER TROUGH WILL BE FOCUS FOR SHOWERS AND THUNDERSTORMS INTO THIS EVENING. SCATTERED CONVECTION TUESDAY EVENING GRADUALLY DIMINISHED BUT LARGE BLOB OF CONVECTION IN CENTRAL NEW YORK AT MIDNIGHT LASTED MUCH OF THE NIGHT. TENDENCY HAS BEEN TO SLOWLY WEAKEN AND TURN NORTHEAST SO IT MAY JUST BRUSH CWA. OTHER SHOWERS POPPING UP TO OUR SOUTH. WILL BLEND EARLY MORNING POPS INTO 60-70 POPS FOR THE AFTERNOON. DRIER AIR WILL WORK INTO EXTREME NORTHWEST AND WILL LOWER POP THERE BY LATE PM. NAM MODEL SOUNDINGS SHOW RELATIVELY SMALL INSTABILITY TODAY AND THAT COUPLED WITH WEAK WIND FIELD FIELDS SHOULD LIMIT SEVERE THREAT ALTHOUGH CANT RULE OUT ISOLATED PULSE SEVERE. NAM DEWPOINTS SEEM OK TODAY..BUT IT MAY BE UNDERESTIMATING TEMPERATURES. WITH 850 MB TEMPERATURES STILL NEAR 15C WONT TAKE MUCH SUN TO JUMP WELL ABOVE MET MOS AS WITNESSED BY TUESDAYS PROCEEDINGS AS READINGS JUMPED INTO THE MID 80S DESPITE CLOUDS INTO MID AFTERNOON. HEAVY RAIN WITH SLOW MOVING/TRAINING CELLS MAY BE MORE OF AN ISSUE. THURSDAY...RIDGE BUILDS BACK INTO AREA. NAM MODEL SOUNDINGS SHOW DECENT CAP. DONT EXPECT MUCH IF ANY CONVECTION. WILL LOWER POPS BUT LEAVE IN 20-30 RANGE FOR COLLABORATION PURPOSES. TEMPERATURES MAY AGAIN PUSH 90. FRIDAY AND FRIDAY NIGHT...STRONG COLD FRONT WILL BRING END TO HEAT AND HUMIDITY. IT WILL BRING OUR BEST THREAT OF SEVERE WEATHER. 850 MB FLOW STRENGTHENS TO NEAR 30 KTS AND 70-90 KT 250 MB APPROACHES LATE FRIDAY WITH MODEST DIVERGENCE PROGGED OVER AREA AT 00Z SATURDAY. LATE ARRIVAL OF FRONT SHOULD ALLOW FOR PLENTY OF HEATING. SPC DAY3 SLIGHT RISK. && .LONG TERM (FRIDAY NIGHT THROUGH MONDAY)... LESS WARM AND MUCH DRIER WEATHER FOR HOLIDAY WEEKEND. OVERALL OUR FORECASTS HAVE BEEN VERY CONSISTENT. A FEW GFS RUNS HAVE SHOWED A MINOR DISTURBANCE MOVING THROUGH SATURDAY...BUT 00Z RUN THIS MORNING LOOKS QUIET. WARMER AND MORE HUMID AIR BEGINS TO ARRIVE BY LATE MONDAY. 00Z GFS CONTINUES TO SUPPORT CURRENT TUESDAY FORECAST SHOWERS THREAT AS WEAK FRONT MOVES INTO THE NORTHEAST. && .CLIMO....CURRENT AVERAGE JUNE TEMP OF 72.6 WOULD PUT US TIED FOR 7TH WARMEST JUNE. WE COULD EDGE INTO SIXTH PLACES...ESPECIALLY IF WE CAN BUMP TEMPS UP TODAY WITH A LITTLE SUN. && .AVIATION...GENERALLY MVFR/VFR CONDITIONS WILL PERSIST THROUGH THE PERIOD. VSBYS GENERALLY 3-5SM BR-HZ WITH SCT025 UNTIL 09Z-11Z AT WHICH TIME SCT SHRA/TSRA WILL MOVE INTOREGION DROPPING VISIBILITIES TO 2SM AND OVC025. WILL STILL BE A THREAT OF SHRA/TSRA THROUGH THE AFTERNOON AND EARLY EVENING HOURS WITH MAINLY VFR CONDITIONS AND VSBYS MOSTLY P6SM. WINDS S-SW UNDER 10 KTS THROUGH THE PERIOD. && .FIRE WEATHER...MINIMUM RELATIVE HUMIDITY WILL BE RUNNING PRETTY HIGH TODAY AND THURSDAY WITH MINIMUM RH VALUES GENERALLY 50 TO 75 PERCENT. AS HAS BEEN THE CASE MOST NIGHTS...EXCELLENT RH RECOVERY EXPECTED TONIGHT WITH RH VALUES INCREASING TO 85 TO 100 PERCENT. SURFACE WIND WILL BE LIGHT SOUTH TO SOUTHWEST THROUGH THE PERIOD...LESS THAN 10 KNOTS. LOCALLY HEAVY RAINFALL EXPECTED AGAIN TODAY AND THURSDAY WITH SHRA/TSRA AS HUMID AIRMASS REMAINS IN PLACE. && .HYDROLOGY...MOST STREAMS AND RIVERS ARE NEAR NORMAL FOR THIS TIME OF THE YEAR. THAT MEANS LESS THAN HALF BANK FULL. RAINFALL OVER THE NEXT FEW DAYS MAY BE LOCALLY HEAVY. HOWEVER...IT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO SUFFICIENTLY COVER ANY PARTICULAR RIVER BASIN TO PRODUCE SIGNIFICANT FLOODING. THE WEATHER WILL BECOME DRIER AND COOLER OVER THE WEEKEND. NO FLOODING DUE TO RAINFALL IS EXPECTED ON THE RIVERS IN EASTERN NEW YORK AND WESTERN NEW ENGLAND...BUT SMALL STREAMS AND CREEKS WILL BE SUSCEPTIBLE TO LOCALLY HEAVY RAINFALL. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
Hazardous weather outlook, Jun 29, 4:55 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 455 AM EDT WED JUN 29 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-301100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 455 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...SCATTERED THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON. LOCALLY HEAVY RAIN POSSIBLE WITH SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN... ONLY ISOLATED THUNDERSTORMS THURSDAY. MORE WIDESPREAD THUNDERSTORMS FRIDAY AND FRIDAY EVENING WITH SOME POTENTIAL FOR SEVERE STORMS. A CHANCE OF THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORTS OF RAINFALL GREATER THAN 1 INCH WILL BE APPRECIATED.
In the hours before
Local storm report, Jun 29, 11:31 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1131 AM EDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG MANCHESTER CENTER 43.18N 73.04W
06/27/2005 BENNINGTON VT COUNTY OFFICIAL
TREES DOWN.
&&
OKEEFEThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 12:03 PM EDT | Flash Flood Warning | ALY | Berkshire | 4 hr |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.